Tennessee, 2021Damaging Winds in Tennessee, December 11, 2021
December 11, 2021 · NWS MRX · 19 events in 14 counties and zones
Following the devastating tornado outbreak across Kentucky and neighboring areas, a line of strong to severe storms moved through the Tennessee Valley region Saturday morning into the early afternoon. The main impact across the region was damaging winds, with many areas having numerous downed trees and a few snapped powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the devastating tornado outbreak across Kentucky and neighboring areas, a line of strong to severe storms moved through the Tennessee Valley region Saturday morning into the early afternoon. The main impact across the region was damaging winds, with many areas having numerous downed trees and a few snapped powerlines. Thousands lost power in the region, with a few injuries reported as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 11, 5:46 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 11, 5:46 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
546 AM EST Sat Dec 11 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
Quick update to include the tornado watch information. Also made
adjustments to hourly temperature forecast.
&&
.AVIATION...
12Z TAF DISCUSSION.
Strong storm system will move across the TAF sites during the next
12 hours. A line of showers and embedded thunderstorms will move
across the TAF sites between 14-17Z. High wind gusts to 35kts+
are expected with this squall line along with heavy downpour.
This band of convection will be along and ahead of a frontal
boundary. The tight pressure gradients with this system will
produce a strong low-level jet of 60-70kts at 850mb. The tight
pressure gradient will produce windy conditions at all TAF sites
before and after the frontal passage. Southwest winds of 15 to
25kts with gusts to 30kts are anticipated becoming west then
northwest after FROPA.
Dry air will quickly move in behind the frontal passage this
evening with ceilings/vis becoming VFR with gradual weakening of
the pressure gradients.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe.
Wind Advisory until 4 PM EST this afternoon for Anderson-Bradley-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-McMinn-Meigs-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Southeast Carter-
Southeast Greene-Sullivan-Unicoi-Union-Washington-West Polk.
Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
Bledsoe-Campbell-Claiborne-Marion-Morgan-Scott-Sequatchie.
VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Dec 11, 3:15 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EST Sat Dec 11 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
315 AM EST Sat Dec 11 2021 /215 AM CST Sat Dec 11 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
High winds will continue to develop across the mountains today
with windy conditions area-wide. A high wind warning has been
issued for the Smoky Mountains. A wind advisory is in effect for
the rest of east Tennessee and southwest Virginia.
A line of storms will move quickly across the area this morning
into early afternoon. Strong gusty winds are likely with localized
damaging winds. Localized down trees and power lines are
expected. An isolated tornado is possible across the Plateau and
southeast Tennessee this morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
Thunderstorm Wind, Scott
- When
- December 11, 6:35 AM EST
- Where
- Scott County, 4.7 mi SSW of Elva
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.520, -84.670
A few trees were blown down east of the Big South Fork National Park.
Thunderstorm Wind, Scott
- When
- December 11, 7:19 AM EST
- Where
- Scott County, 3.89 mi W of Black Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -84.670
A few trees were blown down south of Big South Fork National Park.
Thunderstorm Wind, Campbell
- When
- December 11, 8:40 AM EST
- Where
- Campbell County, 0.69 mi N of Oswego
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -84.130
A few trees were blown down near Jellico.
Thunderstorm Wind, Marion
- When
- December 11, 8:00 AM CST
- Where
- Marion County, 0.89 mi SW of South Pittsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.020, -85.710
Several trees were blown down near Jasper.
Thunderstorm Wind, Marion
- When
- December 11, 8:00 AM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.060, -85.630
Several trees were blown down near South Pittsburg.
Thunderstorm Wind, Bledsoe
- When
- December 11, 8:10 AM CST
- Where
- Bledsoe County, 1.69 mi E of Lee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.530, -85.200
Trees were blown down in multiple locations south of Pikeville.
Thunderstorm Wind, Roane
- When
- December 11, 9:40 AM EST
- Where
- Roane County, 0.56 mi E of Cardiff
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.880, -84.620
Multiple trees were blown down south of Interstate 40, near exit 347 along U.S. 27.
Thunderstorm Wind, Hamilton
- When
- December 11, 9:45 AM EST
- Where
- Hamilton County, 1.32 mi ENE of Hixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.160, -85.210
A few trees were blown down to the northeast of Chattanooga.
Thunderstorm Wind, Knox
- When
- December 11, 10:05 AM EST
- Where
- Knox County, 1.49 mi SSW of Byrds Chapel
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 35.900, -84.180
A tree was blown down and injured one person off Campbell Station Road.
Thunderstorm Wind, McMinn
- When
- December 11, 10:15 AM EST
- Where
- McMinn County, 0.56 mi E of Old Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.420, -84.490
Multiple trees and power lines were blown down.
Thunderstorm Wind, Knox
- When
- December 11, 10:20 AM EST
- Where
- Knox County, Beaver Ridge
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.980, -84.120
Over 20 trees were blown down in the Karns community. One tree fell on a home.
Thunderstorm Wind, McMinn
- When
- December 11, 10:20 AM EST
- Where
- McMinn County, 0.69 mi S of Williamsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.340, -84.530
Multiple trees and power lines were blown down near Etowah.
Thunderstorm Wind, Knox
- When
- December 11, 10:25 AM EST
- Where
- Knox County, Halls Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.080, -83.930
Several trees were blown down in Halls.
Thunderstorm Wind, Blount
- When
- December 11, 10:40 AM EST
- Where
- Blount County, 1.32 mi WSW of Wildwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.790, -83.890
Multiple trees were blown down on U.S. 411.
Thunderstorm Wind, Monroe
- When
- December 11, 10:40 AM EST
- Where
- Monroe County, 0.89 mi SE of Hopewell Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.520, -84.270
Numerous trees were blown down around the county.
Thunderstorm Wind, Jefferson
- When
- December 11, 10:50 AM EST
- Where
- Jefferson County, 0.56 mi W of New Market
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.100, -83.560
Wind damaged a mobile home. A couple was injured and had to be helped from their home.
Thunderstorm Wind, Polk
- When
- December 11, 10:50 AM EST
- Where
- Polk County, 0.89 mi SE of Benton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -84.660
Multiple trees were blown down.
Thunderstorm Wind, Hamblen
- When
- December 11, 11:00 AM EST
- Where
- Hamblen County, 1.49 mi SSW of Cherokee Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.230, -83.390
Trees and power lines were blown down on Kidwell Ridge Road.
Thunderstorm Wind, Sevier
- When
- December 11, 11:10 AM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.890, -83.580
Trees were blown down around the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993233, 993235, 993237, 993238, 993240, 993242, 993243, 993244, 993246, 993247, 993248, 993249, 993251, 993252, 993253, 993254, 993255, 993256, 993258.